Wyoming, 2011

Damaging Wind in Wyoming, August 7, 2011

August 7, 2011 · NWS CYS · 1 event in 1 county or zone

A late afternoon thunderstorm produced strong winds in Converse County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A late afternoon thunderstorm produced strong winds in Converse County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 1:30 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 7, 1:30 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SUN AUG 7 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
SOME CONVECTION WILL MOVE ACROSS MAINLY NORTHERN AND EASTERN PARTS
OF THE CWA THROUGH THIS EVENING WITH STRONGER STORMS EXPECTED TO
EXIT THE CWA BY LATE THIS AFTERNOON AS SFC TROF CONTINUES TO PUSH
EASTWARD. REMAINING ACTIVITY SHOULD DISSIPATE THIS EVENING. PUSH
OF COOLER AIR WILL BEGIN TO MOVE INTO THE CWA MONDAY AFTERNOON AND
SOME SHOWERS AND STORMS POSSIBLE IN ASSOCIATION WITH IT...MAINLY
OVER THE NORTHEAST PART OF THE CWA. BETTER CHANCE FOR SOME STORMS
TUESDAY AFTERNOON AND EVENING AS SFC WINDS TURN MORE EAST AND
SOUTHEAST AND RATHER NARROW STRIP OF INSTABILITY SETS UP JUST EAST
OF THE MTNS. TEMPERATURES ABOUT 5-8 DEGREES COOLER OVER THE PLAINS
TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
MAIN FORECAST CONCERN WILL BE TEMPERATURES AND AFTERNOON CONVECTION
CHANCES. ON WED LARGE SCALE UPPER FLOW PATTERN REMAINS ZONEAL WITH
WEAK UPPER LEVEL SHORTWAVE ENERGY EJECTING EAST ALONG JET MAX.
MEANWHILE SURFACE STATIONARY FRONT WILL REMAIN ALONG NE/WY BORDER
WITH MAIN INSTABILITY AND MOISTURE AXIS IN WRN NEB PANHANDLE FOR
BEST CHANCE OF TSTMS. THIS PATTERN WILL REMAIN UNTIL SHORTWAVE
TROUGH IN MONTANA EJECTS EAST AND MOVES FRONTAL BOUNDARY FARTHER
INTO NEBRASKA ON THURSDAY. AS SHORTWAVE TROUGH MOVES THROUGH DAKOTAS
ON FRIDAY ANOTHER FRONTAL SURGE WILL SHIFT FRONT BACK WEST TOWARD
LARAMIE RANGE WITH COOLER AIR SURGE AND POSSIBLE UPSLOPE SAT AND
SUNDAY...ALTHOUGH SURFACE FLOW LOOKS TO BE MORE DUE SOUTH FOR MAINLY
ALONG SRN MOUNTAINS. TEMPS STAY AROUND +14C TO +16C AT 700MB ON WED
AND THU BEFORE DROPPING TO +7C TO +11C EAST OF LARAMIE RANGE FOR
OVERALL COOLING OF TEMPS TO NEAR NORMAL OR SLIGHTLY BELOW. SUNDAY
WILL RETURN TO WARMING PATTERN. HAVE ADJUSTED PCPN UP SLIGHTLY ALONG
BOUNDARY IN THE EXTENDED WITH MINOR TEMPERATURE CHANGES.

&&

.AVIATION...18Z DISCUSSION...
VFR CONDITIONS WILL PREVAIL FROM NE/WY BORDER WEST AS SURFACE
TROUGH MOVES EAST WITH DRY WEST TO NORTHWEST SURFACE FLOW. EXPECT
POSSIBLE AFTN TSTMS WITH OCCASIONAL MVFR CIGS AND GUSTY SFC
WINDS...MAINLY EAST OF CDR AFT 21Z WHERE MAIN INSTABILITY AXIS AND
MOISTURE ARE PRESENT.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS MET OVER EC WY THIS AFTERNOON WITH WINDS AND
LOW RHS. THIS SHOULD END EARLY THIS EVENING THUS RED FLAG WARNING
SHOULD EXPIRE AS EXPECTED. LESS WIND EXPECTED MONDAY THUS CONCERNS
LESS. WEAK FRONT WILL DROP SOUTH ACROSS THE PLAINS LATE MONDAY
WITH A LITTLE COOLER TEMPERATURES FOR TUESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 8 PM SUNDAY FOR WYZ101-WYZ102-WYZ103.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...SLA
Hazardous weather outlook, Aug 7, 2:07 PM MST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
307 PM MDT SUN AUG 7 2011

NEZ019-020-054-WYZ104>106-109>119-081115-
SCOTTS BLUFF-BANNER-KIMBALL-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
307 PM MDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY
AND AGAIN ON FRIDAY AND SATURDAY. THE BEST CHANCES WILL BE CONFINED
TO AREAS EAST OF THE LARAMIE RANGE. THE BEST THUNDERSTORM COVERAGE
LOOKS TO BE ON TUESDAY...WHERE A FEW SEVERE THUNDERSTORMS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-021-055-095-096-WYZ101>103-107-108-081115-
DAWES-BOX BUTTE-MORRILL-CHEYENNE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-EAST PLATTE COUNTY-GOSHEN COUNTY-
307 PM MDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE
AREA INTO EARLY THIS EVENING BEFORE ENDING. A FEW THUNDERSTORMS
MAY BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY
AND AGAIN ON FRIDAY AND SATURDAY. THE BEST THUNDERSTORM COVERAGE
LOOKS TO BE ON TUESDAY...WHERE A FEW SEVERE THUNDERSTORMS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 7, 12:55 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT SUN AUG 7 2011

NEZ021-055-072045-
CHEYENNE NE-MORRILL NE-
155 PM MDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL AND
NORTHEASTERN CHEYENNE COUNTIES UNTIL 245 PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DALTON...OR 21 MILES NORTH OF SIDNEY...
MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DALTON...

&&

LAT...LON 4133 10311 4151 10315 4161 10263 4161 10262
      4140 10262 4140 10261 4135 10260
TIME...MOT...LOC 1955Z 260DEG 15KT 4144 10300

APFEL
Local storm report, Aug 7, 12:58 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
158 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             DALTON                  41.41N 102.97W
08/07/2011  M0.50 INCH       CHEYENNE           NE   TRAINED SPOTTER

            MOSTLY PEA SIZED DIAMETER HAIL. ALSO MODERATE RAINFALL.

&&

MWEILAND
Local storm report, Aug 7, 1:01 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
201 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             DALTON                  41.41N 102.97W
08/07/2011  M1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

MWEILAND
Local storm report, Aug 7, 1:15 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             DALTON                  41.41N 102.97W
08/07/2011  M1.25 INCH       CHEYENNE           NE   TRAINED SPOTTER

            HAIL DIAMETER RANGED FROM ONE INCH TO ONE AND ONE QUARTER
            INCHES. HAIL HAS CONTINUED SINCE 2 PM.

&&

MWEILAND
Special weather statement, Aug 7, 1:54 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
254 PM MDT SUN AUG 7 2011

NEZ055-072130-
CHEYENNE NE-
254 PM MDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY UNTIL 330
PM MDT...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF SUNOL...OR 19 MILES NORTHEAST
OF SIDNEY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN CHEYENNE COUNTY.

&&

LAT...LON 4123 10279 4140 10274 4139 10260 4123 10260
TIME...MOT...LOC 2054Z 269DEG 28KT 4132 10266

APFEL
Local storm report, Aug 7, 3:32 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     DEER CREEK              42.83N 105.78W
08/07/2011  M51 MPH          CONVERSE           WY   DEPT OF HIGHWAYS

            WINDS WERE SUSTAIJED AT 30 MPH.

&&

MWEILAND

The radar

The Cheyenne radar (KCYS), 189 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Converse

When
August 7, 3:53 PM MST
Where
Converse County, 3.51 mi NNW of Douglas
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.799, -105.387

ASOS wind sensor at the Converse County Airport measured a peak wind gust of 63 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323472.